Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just starting meds
Aug 8, 2004

I was just diagnosed a month ago and my t-cells were 240 and my vl was 35k. The good news was that the genotype came back and said there were no resistant strains. This was a worry because my wife of 5 years has recently had to switch medications.

This past Friday I started my medications. 1 sustiva, 1 emtriva and 1 viread. Even living with my wife for so long, I could not imagine how powerful these drugs are - not an advil and then you get some aches and pains. The first night was fine, because I fell a sleep immediately and just felt several hot flashes. The second night was not good - scary, because I had insomnia. I had no control over my thoughts. This left me with a day of severe anxiety and nervousness now that I am an hour away from my next dose - I am hoping that I had made the mistake of taking this with vitamin C and caused the mental stress to be increased.

I am thankful for the non profit organization for people that help with hiv and aids.

My question is - will I get used to the intensity of the drugs or will these side effects diminish? The side effect that is the strongest in me are the mental confusion, the rush the drug initially gives after taking. I also worry that if this med builds in my system over time, I may not function at work - it will be ok as long as I wake up without this first 6 hours of intensity.

In general, are those taking this med doing very well? Will I maitain my energy in the long term? Are the use of antioxidents during the day ok? What can I do to minimize the side effects and increase energy?

Response from Dr. Young

Thank you for your post.

Yes, it is typical to see the intensity of most side effects decrease over the first days and weeks of treatment. What you're describing are the usual side effects of efavirenz (Sustiva, Stocrin). Make sure that if you can to take the meds prior to going to bed; this way you'll sleep off the side effects.

If you find yourself waking with some of the symptoms, take the medications somewhat earlier (before bed). This often helps minimize the time that you might have symptoms in the morning. Provided that you continue to take the meds with few missed doses, you should do well from a virus and immune system standpoint.

Lastly, be aware that medical options have improved in the past week-- tenofovir (Viread) and emtricitabine (FTC, Emtriva) are now available as a single, coformulated pill called Truvata. Using this option would reduce your pill count to 2 daily and your copayments by one.

Thanks for reading. BY



Previous
prednisolone for HIV infection??
Next
recently started treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement